1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  2. Your Account is Awaiting Moderator Review. Once your account is approved, you will be able to post. Please make sure that your profile is fully filled in.

A descriptive study of an outbreak of clenbuterol-containing heroin (2008)

A descriptive study of an outbreak of clenbuterol-containing heroin (2008)

  1. Jatelka
    Annals of Emergency Medicine 2008 Nov;52(5):548-53

    Hoffman RS, Kirrane BM, Marcus SM; Clenbuterol Study Investigators.

    STUDY OBJECTIVE: Illicit drugs may be adulterated with substances other than the sought-after substance of abuse. Although the true incidence and clinical effects of this practice are unknown, geographically disparate outbreaks of clinically significant adulteration continue to occur. We report on a recent outbreak of clenbuterol-adulterated heroin occurring along the East Coast of the United States. METHODS: After identification of index cases, 5 US poison centers collaborated with state and territorial health departments to alert the public of clenbuterol-tainted heroin. A case definition of clenbuterol-tainted heroin toxicity was promulgated, and emergency departments (EDs) were asked to contact poison centers when cases were identified. RESULTS: We identified 34 probable or confirmed ED presentations in 5 states during a 6-month period. Thirteen of the 34 patients met the criteria for "confirmed" exposures. Clenbuterol was identified in the blood and or urine of 12 of these 13 patients. Clenbuterol concentrations ranged from 2.4 to 26 ng/mL in the blood and 9.4 to 12,526 ng/mL in the urine. Symptoms included nausea, chest pain, palpitations, dyspnea, and tremor. Physical findings included significant tachycardia, hypotension, and laboratory evidence of hyperglycemia, hypokalemia, and increased lactate levels. Six patients demonstrated biochemical evidence of myocardial injury. Ten patients received beta-adrenergic antagonists without adverse effect. CONCLUSION: The adulteration of heroin by clenbuterol was associated with sympathomimetic effects, metabolic acidosis, and myocardial injury. The report also highlights how collaborative efforts among poison centers using the Centers for Disease Control and Prevention's Epi-X system rapidly identified a disease outbreak.